Reglan now gets a Black Box.

News from The Associated Press
WASHINGTON (AP) — Federal health officials are adding their sternest warning to a heartburn drug that has been linked to muscle spasms.

The Food and Drug Administration said the drug, widely known as Reglan, has been shown to cause spasms and tics when used for long periods of time or at high doses. The problems include uncontrollable movement of the limbs, face and tongue, and are usually irreversible, even after patients stop taking the drug, according to the FDA’s warning.

The agency is requiring drugmakers to add a black box warning, the most serious type available, to their products.

I’ve said it before, but soon they’re going to have to make a replacement for the black box, which is now used not for life-threatening medication interactions, but now also for serious side-effects.  We need to know which is a killer right out of the box, and which has side-effects that the FDA wants to be sure we’re aware of.


Comments

  1. “Heartburn drug”? “Irreversible”?

    The F?

  2. “When everything is an emergency, nothing is.”

    William sends

  3. Seriously?! Is the FDA going to ‘black box’ every possible side effect? I thought that’s why doctors were required to go to medical school. Of course a dopamine antagonist can lead to dyskinesias. Watch out, America; warfarin may result in a decreased ability to clot!